Arizona, 2016Flash Flood in Arizona, September 22, 2016
September 22, 2016 · NWS FGZ · 1 event in 1 county or zone
High pressure over Texas and a low pressure center off the California Coast brought increasing moisture to northern Arizona. Thunderstorms over far north-central Arizona and southern Utah produced flash flooding in the very narrow Paria Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over Texas and a low pressure center off the California Coast brought increasing moisture to northern Arizona. Thunderstorms over far north-central Arizona and southern Utah produced flash flooding in the very narrow Paria Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 22, 9:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 22, 9:40 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST THU SEP 22 2016
.SYNOPSIS...Expect windy conditions today, with a line of showers
and thunderstorms moving west to east through early tonight. Some
storms may become severe, especially west of Flagstaff. Cooler and
drier conditions will develop on Friday, with continued dry and
slightly warmer daytime temperatures over the weekend.
&&
.DISCUSSION...Strong low pressure center is currently over far
northern California and southwestern Oregon this morning. The
associated cold from is just northwest of Ely, NV and has passed
Tonopah, NV. A pre-frontal band of showers has been moving slowly
across Yavapai and western Coconino County this morning. HRRR
depicted this band...and another stronger band developing and moving
into northwestern Coconino county by late this afternoon. Current
forecast may need a few minor adjustments.
&&
.PREV DISCUSSION /430 AM MST/...A relatively deep upper low entering
the northwestern Great Basin this morning will bring increasing
dynamics and shear to the area today and tonight. A moisture plume
that has been over western Arizona for a few days is already
responding to this, with a line of showers and thunderstorms
developing over Mohave County.
This area of storms will move steadily east through the day, with a
secondary area forming in the colder air late today and tonight.
The combination of dynamics and shear, as well as cooling
temperatures aloft, will cause a few severe thunderstorms to form
today. The best location for this will be in the western and central
portions of the CWA.
In addition to the storms, expect fairly windy conditions ahead of
the trough axis this afternoon. A few areas east of Flagstaff will
flirt with advisory criteria, but we will hold off on any headlines
for now. Cooler and drier conditions trail this system on Friday,
with rising heights and a slight warming trend expected for the
weekend and into early next week.
&&
.AVIATION...For the 18Z package...SHRA/TSRA expected to increase
from west to east ahead of a cold front today...with MVFR / local
IFR conditions in showers and low clouds. Activity becoming more
isolated 02Z-06Z, then mostly dissipating. SW winds 15-25KT gusts to
30-35KT most areas early evening. Aviation discussion not updated
for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/Peterson
AVIATION...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 22, 5:50 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST THU SEP 22 2016
AZZ004>018-037>040-230400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
550 AM MST THU SEP 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT APPROACHING FROM THE NORTH WILL BRING WINDY
CONDITIONS TO MANY AREAS TODAY. EXPECT SOUTHWEST WINDS FROM 15 TO
25 MPH WITH GUSTS FROM 30 TO 35 MPH. A FEW LOCATIONS EAST OF
FLAGSTAFF MAY SEE GUSTS NEAR 40 MPH THIS AFTERNOON.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE FROM EAST TO EAST
THROUGH THE DAY. SOME OF THESE STORMS MAY BECOME SEVERE. THE MOST
LIKELY AREA TO SEE SEVERE STORMS WILL BE AREAS WEST AND NORTHWEST
OF FLAGSTAFF.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BRIEFLY COLDER CONDITIONS WILL ARRIVE BEHIND THE FRONT FRIDAY.
DRIER AND WARMER WEATHER WILL DEVELOP OVER THE COMING WEEKEND AND
INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- September 22, 1:00 PM MST to 4:00 PM MST
- Where
- Coconino County, 4.1 mi NNE of Marble Canyon to 2.59 mi WSW of Page Wahweap Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.870, -111.590
Heavy rain caused the Paria River at Lees Ferry to rise 4 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 22 to 23, 2016$125,000 · 2 events
- Flood in Utah, September 22 to 23, 2016$50,000 · 1 event
- Flooding in Wisconsin, September 22 to 27, 2016$13,000 · 5 events
- Flooding in Iowa, September 22 to 30, 20169 events
- Flash Flooding in Iowa, September 22 to 23, 2016$5,000 · 4 events
- Waterspouts in Gulf of Mexico, September 22, 20163 events
- Flash Flooding in North Carolina, September 22, 2016$10,000 · 3 events
- Hail and High Wind in Nevada, September 22, 2016$1,000 · 54 kt wind · 2 events
- Dust Storm in California, September 22, 20162 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20161 event
- Flash Flood in Arizona, September 22, 2016$5,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659825.